MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE 3 LVAS MINI APICAL CUFF KIT; VENTRICULAR (ASSISST) BYPASS

THORATEC CORPORATION HEARTMATE 3 LVAS MINI APICAL CUFF KIT; VENTRICULAR (ASSISST) BYPASS
Model Number 10005877
Medical Device Problem Code Device Difficult to Setup or Prepare (1487)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/14/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Event or Problem Description
Related manufacturer reference number: 2916596-2020-02165.It was reported that during the implant procedure the surgeons had difficulties to connect the pump to the mini apical cuff.The cuff lock of the pump was unable to be locked.The recommended suture technique for the mini apical cuff was used although a bit more tissue was very close to the cuff at lateral, apical quadrant.The surgeon tried to connect the bulky tissue with one single additional suture and afterwards the cuff lock was still not lockable completely.Different positions were tried while connecting the pump onto the cuff.The cuff lock seemed to be canted and they had to use the unlock tool.The locking mechanism was hard to reopen.The surgeon decided to exclude an issue with the cuff lock itself and tested it with the "old" apical cuff.This was successful.The removal of the "test" cuff was not that easy with the unlock tool and afterwards the team noticed that the locking part of the cuff lock was hardly warped and not useable anymore.Due to this issue it was decided to exchange the pump and they added one more corrective suture to the mini apical cuff.The connection of the new pump was uneventful and without any further issues.The implantation went straight forward after and the patient was transferred to the icu under completely stable conditions.The affected pump will be returned for investigation.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the cause of the reported event could not be determined as the mini apical cuff was not returned for evaluation.The account reported that during the implant procedure on (b)(6) 2020, the surgeons had difficulties connecting the pump to the mini apical cuff.The cuff lock of the pump was not lockable.The company¿s recommended suture technique for the mini apical cuff was used.It was reported that a bit more tissue was very close to the cuff at the lateral, apical quadrant.The surgeon tried to correct the bulky tissue with one single additional suture.Afterwards, the cuff lock was still not able to be locked completely.Despite several attempts, the surgeon was not able to connect the pump to the mini apical cuff.Additionally, it was reported that the locking mechanism was difficult to reopen after testing the pump with a ¿test¿ apical cuff.Due to this issue, the team decided to exchange the pump and added one more corrective suture to the mini apical cuff.The connection to the new pump was uneventful and no further issues were noted.The implant procedure was straightforward following the pump exchange.The patient was then transferred to the intensive care unit (icu) under completely stable conditions.It was reported that the affected pump would be returned for investigation.Review of the manufacturing documentation for the mini apical cuff found no deviations from manufacturing or quality assurance specifications.The cause of the cuff lock engagement issue could not be determined.There was no harm to the patient, who was reported to be stable and without complications following surgery.The patient remains ongoing on support from the heartmate 3 lvas with no further issues reported.The surgical procedures section of the heartmate 3 lvas ifu provides guidance on how to insert the pump into the ventricle and includes steps to ensure proper engagement of the cuff lock.This section also warns that, during the implant process, a complete backup system must be available on-site and in close proximity for use in an emergency.The relevant sections of the device history records were reviewed and showed no deviations from manufacturing or quality assurance specifications.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE 3 LVAS MINI APICAL CUFF KIT
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 95488
MDR Report Key9992471
Report Number2916596-2020-02253
Device Sequence Number2093083
Product Code DSQ
UDI-Device Identifier00813024013082
UDI-Public00813024013082
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/16/2022
Device Model Number10005877
Device Catalogue Number10005877
Device Lot Number7306316
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 04/14/2020
Supplement Date Received by Manufacturer09/08/2020
Initial Report FDA Received Date04/23/2020
Supplement Report FDA Received Date09/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HEARTMATE 3 LVAS, (B)(6).
Outcome Attributed to Adverse Event Required Intervention;